Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 69, NWS Springfield, MO

May 4, 1999Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 1999, 12:32 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 12:32 AM CDT (05:32 UTC)
Expired
May 4, 1999, 1:35 AM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 1:38 AM CDTThunderstorm Wind 60Columbus, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 3, 8:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT MON MAY 3 1999

REGIONAL RADAR LOOP INDICATED SEVERE THUNDERSTORMS FROM THE DAKOTAS
TO TEXAS. WORST STORM MOVING THROUGH SOUTHERN SECTIONS OF OKLAHOMA
CITY AT THIS TIME. WATER VAPOR LOOP SHOWED SHORTWAVE FROM WESTERN
NEBRASKA TO NORTH TEXAS AS THE CAUSE OF THE SEVERE WEATHER. SURFACE
ANALYSIS INDICATED A SURGE OF 70+ DEWPOINTS TO CENTRAL OKLAHOMA WITH
60+ DEWPOINTS AS FAR NORTH AS OMAHA NEBRASKA.

UNMODIFIED 00Z SPRINGFIELD SOUNDING WAS QUITE UNSTABLE WITH A LIFTED
INDEX OF -7 AND CAPE OF 1900 J/KG. SLIGHT CAPPING INVERSION ALSO
NOTED. MODIFYING THE SURFACE PARAMETERS FOR JOPLIN AND CHANUTE ERASED
THE CAP AND PRODUCED CAPE VALUES FROM 2500 TO 3500 J/KG. EXPECT SOME
STABILIZATION WITH LOSS OF HEATING BUT AIRMASS SHOULD NOT HAVE ANY
TROUBLE SUPPORTING SEVERE CONVECTION WHEN THE FORCING ARRIVES.

MOVEMENT OF STORMS IN WICHITA AND OKLAHOMA CITY AREAS NORTH
NORTHEAST...WHICH WILL DELAY THE ARRIVAL IN SOUTHEAST KANSAS
SOMEWHAT. DO NOT SEE THE NEED TO TINKER WITH CURRENT THINKING IN
ZONES...BUT WILL CLEAN THEM UP BY REMOVING THE EVENING THUNDERSTORM
WORDING.

SUTTON

In the hours before

Special weather statement, May 3, 8:10 PM CDT, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT MON MAY 3 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE OVERNIGHT INTO TUESDAY...

TWO STORM SYSTEMS WILL AFFECT THE MISSOURI OZARKS AND SOUTHEAST
KANSAS OVERNIGHT AND TUESDAY...WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND HEAVY RAIN.

ONE PIECE OF UPPER LEVEL ENERGY WAS MOVING THROUGH NEBRASKA...KANSAS
AND WESTERN OKLAHOMA THIS EVENING. SEVERE THUNDERSTORMS HAD
DEVELOPED IN ADVANCE OF THIS SYSTEM FROM THE DAKOTAS TO SOUTH TEXAS.
THESE THUNDERSTORMS WILL APPROACH SOUTHEAST KANSAS AND EXTREME
WESTERN MISSOURI OVERNIGHT.

ALTHOUGH THE LOWER ATMOSPHERE WILL STABILIZE SLIGHTLY AS
TEMPERATURES FALL INTO THE 60S...SEVERE THUNDERSTORM DEVELOPMENT
WILL STILL BE POSSIBLE OVERNIGHT. LOCATIONS WEST OF A NEVADA TO
CARTHAGE AND PINEVILLE LINE ARE THE MOST LIKELY AREAS FOR SEVERE
THUNDERSTORM DEVELOPMENT...MAINLY BETWEEN THE HOURS OF MIDNIGHT AND
5 AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM
ANY SEVERE THUNDERSTORMS THAT DEVELOP...WITH THE WIND PROFILE IN THE
LOWER ATMOSPHERE FAVORABLE FOR TORNADOS.

THE MAIN STORM SYSTEM WILL MOVE INTO THE SOUTHERN AND CENTRAL PLAINS
TUESDAY...RESULTING IN A BETTER CHANCE OF SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS. WHILE THERE WILL LIKELY BE A
LULL IN THE THUNDERSTORMS LATE TUESDAY MORNING...REDEVELOPMENT IS
EXPECTED DURING THE AFTERNOON WITH THE STORMS EXPECTED TO LINGER
INTO THE EARLY EVENING HOURS . AGAIN...HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER THREATS TUESDAY.

HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY AND TUESDAY NIGHT.
ALTHOUGH THERE HAS BEEN A PERIOD OF DRYING OVER THE PAST FEW DAYS...
THE HEAVY RAINFALL MAY CAUSE FLOODING TO DEVELOP QUICKLY.

SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST KANSAS AND IN
EXTREME WESTERN MISSOURI OVERNIGHT. STAY TUNED FOR LATER STATEMENTS
ON THIS DEVELOPING SEVERE WEATHER SITUATION.

SUTTON
Special weather statement, May 4, 12:02 AM CDT, 30 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>095-101>
103-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT TUE MAY 4 1999

...TORNADO WATCH IN EFFECT UNTIL 500 AM FOR SOUTHEAST KANSAS AS WELL
AS PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 500 AM
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS: BOURBON        CHEROKEE       CRAWFORD

IN MISSOURI:

BARRY          BARTON         BENTON         CAMDEN      CEDAR
CHRISTIAN      DADE           DALLAS         GREENE      HICKORY
JASPER         LAWRENCE       MCDONALD       MORGAN      NEWTON
POLK           ST. CLAIR      STONE          VERNON

INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...CAMDENTON...FORT SCOTT
...NEVADA AND PITTSBURG.

STRONG TO SEVERE THUNDERSTORMS DEVELOPED IN KANSAS AND OKLAHOMA
MONDAY EVENING. THESE STORMS WILL SPREAD INTO EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. WHILE
DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE
SEVERE THUNDERSTORMS...THE POTENTIAL FOR TORNADO DEVELOPMENT
CONTINUED. SOME OF THE STORMS IN NORTHEAST OKLAHOMA HAD PRODUCED
TORNADOES MONDAY EVENING.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:12 AM CDTTornado WarningSGFJasper63 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningSGFNewton65 min
May 4, 1:54 AM CDTSevere Thunderstorm WarningSGFBarton66 min
May 4, 4:31 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
May 4, 4:31 AM CDTFlash Flood WarningSGFVernon4 hr
May 4, 5:01 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede49 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningSGFTexas51 min
May 4, 11:24 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFDade, Lawrence5 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFCedar, St. Clair5 hr
May 4, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
May 4, 2:12 PM CDTTornado WarningSGFBenton, Hickory48 min
May 4, 2:26 PM CDTFlash Flood WarningSGFChristian, Dallas, Greene, Polk, Webster3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Laclede, Miller, Morgan3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFDouglas, Taney3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFWright3 hr
May 4, 2:53 PM CDTSevere Thunderstorm WarningSGFCedar, Polk37 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 4, 4:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene53 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningSGFWebster47 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningSGFDallas25 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede35 min
May 4, 5:20 PM CDTFlash Flood WarningSGFChristian, Douglas, Taney, Webster, Wright6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFJasper6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFLaclede6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFMiller6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFOregon6 hr
May 4, 6:47 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
May 4, 1:52 AM CDTFlash Flood WarningSGFCherokee, Crawford4 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFBourbon6 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFCherokee6 hr
May 4, 11:24 AM CDTSevere Thunderstorm WarningSGFCherokee61 min
May 4, 5:20 PM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.